Texas, 2013

Hail in Texas, February 10, 2013

February 10, 2013 · NWS EWX · 5 events in 3 counties and zones

A cold front moved through South Central Texas and caused showers and thunderstorms. A few supercell thunderstorms formed ahead of the front and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved through South Central Texas and caused showers and thunderstorms. A few supercell thunderstorms formed ahead of the front and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 9, 11:31 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Feb 9, 11:31 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1131 PM CST SAT FEB 9 2013

.DISCUSSION...
SEE AVIATION FOR THE 06Z TAF DISCUSSION.

&&

.AVIATION...
AT 05Z CIGS CONTINUE TO BOUNCE BETWEEN IFR AND MVFR AT ALL THE TAF
SITES. PRE-FRONTAL SHOWERS STRETCH FROM DEL RIO TO LLANO WITH A
NARROW LINE OF SHOWERS AND THUNDERSTORMS BUILDING SW FROM KABI TO
KSJT TO KOZA. HAVE DELAYED THE FROPA A FEW HOURS BASED ON THE 04Z
RAP13 MODEL OUTPUT. THUS FROPA WILL OCCUR AT KDRT AROUND 08Z...THE
I-35 TERMINALS BETWEEN 14Z AND 16Z. A BROKEN LINE OF CONVECTION
WILL ACCOMPANY THE FROPA WITH THE BEST CHANCE OF THUNDERSTORMS AT
KAUS. WINDS WILL SHIFT TO THE NW AT 10 TO 15 KTS FOLLOWING THE
FROPA WITH CONDITIONS IMPROVING TO VFR BY 14Z AT KDRT...17Z AT THE
I-35 TERMINALS. WINDS WILL DIMINISH TO 4 TO 7 KTS FROM THE N AFTER
00Z.

&&

.PREV DISCUSSION... /ISSUED 822 PM CST SAT FEB 9 2013/

UPDATE...
UPDATED CONVECTIVE OUTLOOK RETREATED SLIGHT RISK OF SEVERE STORM AREA
SLIGHTLY NORTHWARD WITH SPC NOW PLACING THE AREA NORTH OF A LINE
FROM TELEGRAPH TO CENTER POINT TO WEBBERVILLE AND LEXINGTON. WITH
SUCH BROAD-SCALE DOWN-SLOPING STRONG SOUTHWEST FLOW ALOFT...AGREE
WITH THEIR SLIGHT ADJUSTMENT NORTHWARD. DUE TO THIS STRONG SOUTHWEST
FLOW...KDRT 00Z SOUNDING SHOWS STABILIZATION IN THE MID LEVELS
DURING THE PAST 12 HOURS. BEST LOW LEVEL CONVERGENCE AND GULF
ADVECTION CONTINUES TO BE OVERNIGHT ACROSS THE NORTHEAST CORRIDOR
SO THE STRONGER AND MARGINALLY SEVERE STORMS STILL LOOK TO DEVELOP
ACROSS THIS AREA. AMENDED FORECAST WORDING TO TAKE OUT MENTION OF
SEVERE PER SPC CONVECTIVE OUTLOOK CHANGES. OTHERWISE...NO OTHER
CHANGES WERE MADE OTHER THAN COSMETIC.

PREV DISCUSSION... /ISSUED 532 PM CST SAT FEB 9 2013/

DISCUSSION...
SEE AVIATION FOR THE 00Z TAF DISCUSSION.

AVIATION...
IFR/MVFR CONDITIONS PREVAILED AT THE TERMINALS AT 23Z WITH THE
COLD FRONT LOCATED OVER FAR WEST TEXAS. ISOLATED TO SCATTERED
STREAMER SHOWERS WERE OCCURRING ALONG AND EAST OF THE I-35
CORRIDOR IN A BELT OF INCREASING LOW LEVEL WAA WHILE OTHER SHOWERS
WERE FORMING WEST OF VAL VERDE COUNTY. TEMPORARY CLEARING WAS ALSO
OCCURRING ACROSS OUR SW COUNTIES IN AN AREA OF STRONG MIXING. ALL
HI-RES SOLUTIONS ARE IN GOOD AGREEMENT WITH THE TIMING OF THE
FRONTAL PASSAGE. ATTM THE PACIFIC COLD FRONT WILL MOVE ACROSS THE
I-35 CORRIDOR AROUND 12Z ACCOMPANIED BY A BROKEN LINE OF SHOWERS
AND THUNDERSTORMS. WINDS WILL SHIFT TO THE NW AT 10 TO 15 KTS
FOLLOWING THE FROPA WITH CONDITIONS IMPROVING TO VFR BY 17Z AT THE
I-35 CORRIDOR SITES...12Z AT KDRT.

PREV DISCUSSION... /ISSUED 332 PM CST SAT FEB 9 2013/

DISCUSSION...
OVERCAST SKIES...AREAS OF FOG...AND PATCHY LIGHT RAIN WILL CONTINUE
INTO THIS EVENING. AN UPPER LEVEL LOW WILL MOVE ACROSS THE CENTRAL
PLAINS TONIGHT AND DRAG A COLD FRONT INTO SOUTH CENTRAL TEXAS EARLY
SUNDAY. 12Z MODELS HAVE TRENDED A BIT SLOWER WITH THE PASSAGE OF
THE FRONT ACROSS OUR CWA...SO HAVE DELAYED THE ONSET OF HIGHEST
POPS UNTIL AFTER MIDNIGHT. MODERATE INSTABILITY THROUGH THE
BOUNDARY LAYER...VERTICAL WIND SHEAR OF ABOUT 50 TO 60 KTS...AND
UPPER SUPPORT FROM THE FRONTAL BOUNDARY COULD BE ENOUGH FOR
ISOLATED MARGINALLY SEVERE STORMS TO DEVELOP OVERNIGHT. SPC HAS
OUR NRN/NERN COUNTIES IN SLIGHT RISK...OR GENERALLY ALONG AND
NORTH OF A LINE FROM ROCKSPRINGS TO SAN ANTONIO TO LA GRANGE.
LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE THREATS.

SHOWERS AND THUNDERSTORMS WILL END FROM WEST TO EAST SUNDAY MORNING
WITH THE PASSAGE OF THE FRONT. A SECOND UPPER TROUGH WILL DIG INTO
THE FOUR-CORNERS REGION ON MONDAY AND ACROSS SRN OK/NRN TX ON
TUESDAY. THIS UPPER LOW WILL ENABLE SLIGHT CHANCES FOR SHOWERS
TO RETURN EARLY MONDAY AND PERSIST THROUGH MID-DAY TUESDAY. AS
THIS SECOND TROUGH EJECTS TO OUR NORTHEAST...A DRIER AIRMASS WILL
FILTER INTO THE REGION. LOWS ARE EXPECTED TO FALL INTO THE
MID/UPPER 30S WEDNESDAY MORNING WITH FREEZING TEMPERATURES
POSSIBLE ACROSS THE HILL COUNTRY. WEDNESDAY WILL BE THE COOLEST
DAY OF THE WEEK WITH HIGHS MOSTLY STAYING IN THE LOW 60S. A WARMING
TREND WILL ENSUE FOR THE LATTER HALF OF THE WORKWEEK AHEAD OF YET
ANOTHER UPPER LEVEL TROUGH.

FIRE WEATHER...
DRIER AIR WILL MOVE INTO SOUTH CENTRAL TEXAS BEHIND A COLD FRONT
ENTERING THE REGION LATE TONIGHT/EARLY SUNDAY. THIS DRY AIR
WILL CAUSE RELATIVE HUMIDITIES TO FALL INTO THE 20S ACROSS AREAS
GENERALLY ALONG AND NORTHEAST OF I-35. RELATIVE HUMIDITIES ACROSS
THE HILL COUNTRY AND SOUTHERN EDWARDS PLATEAU WILL FALL INTO THE
TEENS. THUS...ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED. A
SLIGHT INCREASE IN LOW LEVEL MOISTURE AND SLIGHT CHANCES FOR
SHOWERS WILL KEEP RH VALUES AT OR ABOVE 30 PERCENT ON MONDAY.
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ON TUESDAY AS AN
UPPER LEVEL SYSTEM BRINGS STRONG DRY NORTHWEST WINDS TO THE
REGION. RELATIVE HUMIDITIES ARE EXPECTED TO REMAIN NEAR 30 PERCENT
ACROSS MUCH OF THE REGION...AND NEAR OR BELOW 20 PERCENT ACROSS
THE SOUTHERN EDWARDS PLATEAU...EACH AFTERNOON WEDNESDAY THROUGH
FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              62  77  51  68  50 /  70  60  20  30  40
AUSTIN BERGSTROM INTL AIRPORT  61  76  46  67  45 /  70  60  20  30  40
NEW BRAUNFELS MUNI AIRPORT     63  77  49  67  50 /  70  40  20  30  40
BURNET MUNI AIRPORT            57  74  44  64  48 /  70  40  10  20  40
DEL RIO INTL AIRPORT           53  75  49  74  52 /  30  -   10  -   20
GEORGETOWN MUNI AIRPORT        59  74  45  65  48 /  70  60  10  30  40
HONDO MUNI AIRPORT             62  77  49  69  51 /  50  20  20  20  30
SAN MARCOS MUNI AIRPORT        64  76  49  67  50 /  70  50  20  30  40
LA GRANGE - FAYETTE REGIONAL   68  76  51  67  52 /  60  60  20  30  40
SAN ANTONIO INTL AIRPORT       64  76  50  66  51 /  60  30  20  30  40
STINSON MUNI AIRPORT           65  77  50  67  52 /  60  30  20  30  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...13
SYNOPTIC/GRIDS...02
Hazardous weather outlook, Feb 9, 7:38 PM CST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
738 PM CST SAT FEB 9 2013

TXZ171>173-183>194-202>209-217>225-228-101345-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
738 PM CST SAT FEB 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

THERE IS A SLIGHT CHANCE OF STRONG TO SEVERE THUNDERSTORMS LATE
TONIGHT THROUGH SUNDAY MORNING GENERALLY NORTH OF A LINE FROM HARPER
TO NEW BRAUNFELS TO LEXINGTON. THE MAIN CONCERNS WITH THESE
THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE
SUNDAY AFTERNOON GENERALLY NORTH AND WEST OF A LINE FROM BURNET TO
KERRVILLE TO CARRIZO SPRINGS. MINIMUM AFTERNOON RELATIVE
HUMIDITIES WILL RANGE BETWEEN 15 AND 20 PERCENT WITH NORTHWEST
WINDS OF 10 TO 15 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Feb 10, 12:53 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1253 AM CST SUN FEB 10 2013

TXZ186-188-100730-
GILLESPIE-KERR-
1253 AM CST SUN FEB 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KERR AND SOUTHWESTERN
GILLESPIE COUNTIES UNTIL 130 AM CST...

AT 1250 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR KERR WILDLIFE MANAGEMENT AREA...OR 24 MILES
WEST OF KERRVILLE...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HUNT...
  MOUNTAIN HOME...
  WALTONIA...
  INGRAM...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3005 9913 2994 9963 3011 9969 3027 9942
      3030 9925
TIME...MOT...LOC 0652Z 244DEG 35KT 3010 9951

The radar

The Austin/San Antonio radar (KEWX), 122 km away, was scanning. The volume nearest the first event began at 07:25 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Gillespie

When
February 10, 1:27 AM CST
Where
Gillespie County, 3.65 mi NE of Tivydale
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.270, -99.110

Hail, Llano

When
February 10, 1:52 AM CST
Where
Llano County, 0.91 mi SE of Buchanan Dam
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.720, -98.410

A thunderstorm produced hail for 11 minutes. The largest hail was 1.5 inches in diameter.

Hail, Williamson

When
February 10, 3:45 AM CST
Where
Williamson County, Jarrell
Measured
0.88 in hail
Reported by
Public
Coordinates
30.820, -97.600

Hail, Williamson

When
February 10, 3:54 AM CST
Where
Williamson County, 0.69 mi N of Jarrell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.830, -97.600

Hail, Williamson

When
February 10, 6:30 AM CST
Where
Williamson County, 0.99 mi SSE of Old Round Rock
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
30.487, -97.663

A thunderstorm produced penny size hail that nearly covered the ground near the 2300 block of Greenlawn Blvd. in Round Rock.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436648, 424106, 424107, 424108, 424109.